Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 104, NWS Kansas City, MO

July 6, 1997Chariton County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 6, 1997, 5:41 PM CDT for Chariton County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1997, 5:41 PM CDT (22:41 UTC)
Expired
Jul 6, 1997, 6:30 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Chariton County, MO

What was reported inside it

TimeReportWhereRemark
Jul 6, 5:55 PM CDTHail 0.88Mendon, MOSevere weather spotters reported nickel-size hail 5 miles east of Mendon.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.7 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 96 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
96 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 062240 RRA
SVRMCI
MOC041-062330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
541 PM CDT SUN JUL 6 1997

* SEVERE THUNDERSTORM WARNING FOR
    CHARITON COUNTY - CENTRAL MISSOURI
 
* UNTIL 630 PM CDT

* SOME LOCATIONS AFFECTED
    MENDON
    WESTVILLE BY 545
    BYNUMVILLE BY 610
    PRAIRIE HILL BY 610

* AT 538 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE
  THUNDERSTORMS NEAR MENDON AND 10 MILES SOUTHWEST OF WESTVILLE
  MOVING EAST AT 20 MPH.

PEOPLE IN THE PATH OF THESE STORMS CAN EXPECT HAIL UP TO ONE INCH AND
DIAMETER AND WIND GUSTS TO 60 MPH

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  bFOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.
JHV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:40 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 6, 2:40 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
240 PM CDT SUN JUL 6 1997

FORECAST PROBLEMS THIS PERIOD INCLUDE POSSIBLE CONVECTION N THIS
EVENING...THEN PLACEMENT AND TIMING OF NEXT SHORTWAVE RIDING OVER
THE ON-AGAIN...OFF-AGAIN BUILDING RIDGE.

SFC OBS/AWIPS VIS 1K STLT/KEAX 88D IMAGERY SHOWS CONVECTION FIRING
ALONG WK SFC BOUNDARY AS 8H FRONT INTERSECTS. ANOTHER BAND OF TCU
EVIDENT JUST S OF FIRST AREA...AND WOULDNT BE SURPRISED TO SEE
DEVELOPMENT ALONG THAT LINE AS WELL. MSTR POOLING EVIDENT ALONG
THIS BOUNDARY OVER THE LAST FEW HOURS...WITH SFC DWPTS IN THE MID
60S. WITH MODIFIED SOUNDING YIELDING AROUND 1500 J/KG CAPES WITH
LITTLE IF ANY CAP...WOULD EXPECT TO SEE SCT TSRA OVER THE NRN HALF
OF THE CWA UNTIL SUNSET KILLS THE INSTABILITY.

UPRLVL WINDS BECOME MORE FAVORABLE ON MONDAY...INDUCING STRONGER
SOUTH WINDS AT THE SFC. TEMPS SHOULD BE A BIT HIGHER...BUT WONT GO
WHOLE HOG AS 8H AND HIGHER TEMP ADVECTION REMAINS WEAK.

MODELS FAIRLY CONSISTENT IN BRINGING NEXT S/WV THROUGH MON
NIGHT/TUE...WITH LOW LEVEL QVECTOR CONVERGENCE INCREASING. AVN
GRIDS KEEP IT FURTHEST NORTH...WHILE ETA/NGM BRUSH NRN SXNS.
ADDITIONAL PRECIP PROBABILITES MON NIGHT ARE LINKED TO MCS
DEVELOPMENT AND PROPAGATION ESE ACROSS KANSAS...POSSIBLY AFFECTING
WRN COUNTIES. WL JUST LV SML POPS IN PLACE FOR NOW AND AWAIT FUTURE
INFORMATION.

.EAX...NONE.

JHV

In the hours before

Special weather statement, Jul 6, 1:00 PM CDT, 4 hours 41 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN JUL 6 1997

...NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT...

FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING NORTH OF A LINE FROM ST JOSEPH TO
MACON. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE....ALTHOUGH A FEW MAY PRODUCE WIND GUSTS AS HIGH AS 40
MPH...AND POSSIBLY SOME SMALL HAIL. SPOTTER ACTIVATION IS NOT
ANTICIPATED.

DISCUSSION: A WEAK FRONTAL BOUNDARY HAS MOVED INTO NORTHERN
MISSOURI TODAY. A DISTURBANCE IN THE UPPER LEVEL FLOW WAS HELPING
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN
NEBRASKA. AS THIS UPPER LEVEL DISTURBANCE INTERSECTS THE SURFACE
BOUNDARY...SHOWERS AND THUNDERSTORMS MAY DEVELOP.

JHV
Special weather statement, Jul 6, 1:19 PM CDT, 4 hours 22 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT SUN JUL 6 1997

...NO SEVERE WEATHER IS EXPECTED THROUGH TONIGHT...

FORECAST: SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE
THIS AFTERNOON AND THIS EVENING NORTH OF A LINE FROM ST JOSEPH TO
MACON. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BECOME
SEVERE....ALTHOUGH A FEW MAY PRODUCE WIND GUSTS AS HIGH AS 40
MPH...AND POSSIBLY SOME SMALL HAIL. SPOTTER ACTIVATION IS NOT
ANTICIPATED.

DISCUSSION: A WEAK FRONTAL BOUNDARY HAS MOVED INTO NORTHERN
MISSOURI TODAY. A DISTURBANCE IN THE UPPER LEVEL FLOW WAS HELPING
TO PRODUCE SHOWERS AND THUNDERSTORMS OVER CENTRAL AND EASTERN
NEBRASKA. AS THIS UPPER LEVEL DISTURBANCE INTERSECTS THE SURFACE
BOUNDARY...SHOWERS AND THUNDERSTORMS MAY DEVELOP.

JHV

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.